Coming off drugs – does Citalopram help?

I’ve taken Citalopram for the last year and a half.  I’m not sure if it helped or not. I did get better, but I was trying other things too, so it is difficult to know.  I definitely did notice some side-effects: stomach upset when I started the meds and interference with my sex life – which could in itself be depressing – thank goodness I have an understanding husband!

Anyhow, I’ve decided to come off the Citalopram and visited my GP who agreed.  It sounds quite simple.  I’m taking 20 mg daily. I am going to cut this down to 10 mg for a month, then 10 mg every other day for two weeks.  I am also going to keep a daily log of my mood, so that I can see what is ‘normal’ for me and if there are any changes.  That’s it.

Coming off the medication is a bit scary in case I get ill again.  I also made the mistake of looking up the spelling off Citalopram in Google and finding a lot of posts from other blogs about it being difficult to come off.

I also think it will be interesting to see if Citalopram worked or what difference it’s made to me. It is the same family of meds as Prozac (an SSRI) and they are often described as ‘happy pills’.  I didn’t notice any instant happiness, so maybe I’ll just give up and all will be well?

Here’s my first log:  I feel a bit under the weather with a cough and I’m tired because of being ‘entertainment secretary’ for my 4-year-old during our holidays! My happiness/confidence level at 80 percent.  Anxiety at 7 percent.  Mood 90 percent good.  This is using my own subjective HAM index (Happiness, Anxiety, Mood)!  If you’re giving up the meds to do let me know how you’re getting on.

3 thoughts on “Coming off drugs – does Citalopram help?

  1. Hiya I’m coming off in 6 weeks my chap I see seems to think as I’m on a low30 mg dose it should be easy not really and withdrawal he suggested a week of 1 every other day and then none I’m quite looking forward to it my sex drive has gone lucky me I also have an understanding one !! I’m starting cbt and a dealing with anxiety course with mind. Good luck it’s so hard xxx

  2. Hello gettingbetterbygad, I was intterested to read about your plan for coming off medication. I was recently prescribed Citalopram by my GP, previously I had been using another anti-depressant, venalfaxine, which I had begun to find progressivly less effective. I began Citalopram four weeks ago and found the side effects very unpleasant so I stopped them. Citalopram had very little effect in terms of lifting my mood and actually felt worse. Since stopping them ten days ago I feel slightly better and re you noticing lots of other blogs mentioning it being difficult to come off, though I was apprehensive about this, I found it was not difficult but rather a releif. When you mention finding it bit scary to be coming off the medication I totally understand and feel the same, though I have spoken to people who have done so quite happily.

    Lots of luck and I will be interested to hear how you get on
    Ann S

  3. I have been tapering from 20mg and went off fully last week. But the withdrawal symptoms left me useless and so I had to go back to my 2.5 mg. I thought that was such a low dosage that I wouldn’t have a problem-boy was I wrong. My symptoms are brain zaps, extreme fatigue, vertigo, sweating, and spaciness-it’s hard to even communicate verbally and I feel like I have the flu. So I started taking 2.5 again and will try in a week or so. Everyone is different -my mood has been ok my brain just got really angry at me! Good luck to you! I hear omega 3 and b6 vitamins help-I will try them in my next attempt!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

w

Connecting to %s